Pennsylvania, 2021

Winter Storm in Pennsylvania, February 1 to 3, 2021

February 1 to 3, 2021 · NWS BGM · 8 events in 8 counties and zones

A complex long duration winter storm system affected Northeast Pennsylvania from around midday January 31st through the early morning of February 3rd. A strong surface low pressure system developed off the Mid-Atlantic coast during this time and brought moderate to heavy snow to portions of Northeast Pennsylvania.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A complex long duration winter storm system affected Northeast Pennsylvania from around midday January 31st through the early morning of February 3rd. A strong surface low pressure system developed off the Mid-Atlantic coast during this time and brought moderate to heavy snow to portions of Northeast Pennsylvania. As the storm pulled away, wrap-around moisture brought additional snow to portions of the area.

Note that the snow amounts indicated in the event descriptions are storm totals for the entire storm which began January 31st stretched into February. This first part of this entry is in January's Storm Data.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jan 31, 8:25 PM EST, 3 hours 35 minutes earlier.

Area forecast discussion, Jan 31, 8:25 PM EST, 3 hours 35 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
825 PM EST Sun Jan 31 2021

.SYNOPSIS...
A complex winter storm system will impact the region. Light to
moderate snow falls across Pennsylvania through early Monday,
with some working into the Southern Tier and Catskills of New
York. As the coastal low strengthens, more snow is expected to
back into eastern Pennsylvania and New York later Monday through
Tuesday, heavy at times with areas of blowing snow.

&&

.NEAR TERM /THROUGH MONDAY NIGHT/...

825 PM update...

Light snow is overspreading the southern half of our forecast
area this evening. Snow will continue through the overnight
hours with 1 to 3 inches of accumulation along the Twin Tiers
by sunrise.

Our focus is on a potential heavy snow band tomorrow. Based on
the latest model guidance, frontogenesis will be strongest over
the Poconos and the Northern Tier of PA during the afternoon
hours. With certainty of band formation increasing, we increased
snow amounts between 1 PM and 7 PM over this region.

The latest grid forecast is published.

430 PM Update...
The front end of a complex winter storm will impact the region
tonight through Monday, mainly from the Twin Tiers-Catskills
southward initially, before involving most of the region
afterward.

Warm air advection aloft, with isentropic lift of moisture, is
occurring this late afternoon-evening ahead of a weakening low
in the Ohio Valley. Tonight-early Monday, transferring of
energy will occur to a newly developing coastal low which will
then start to dominate the overall system. Snowfall rates will
be fairly light for this first phase of the storm tonight
through early Monday, adding up to a few to several inches
accumulation generally for the Twin Tiers-Catskills southward,
and especially Northeast PA. Lighter amounts of an inch or two
will also reach Finger Lakes-Cortland-Norwich areas; perhaps a
few flakes reaching as far north of the NY Thruway.

The second phase of the storm is higher impact, as the system
turns into a coastal Nor'easter. Concern has increased for high
snowfall rates in banded precipitation Monday midday through
night in the Wilkes-Barre/Poconos/Southern Catskills areas. This
gradually pivots its way further northwest, inland, later
Monday night into Tuesday though will probably also lose some of
its intensity while doing so. This occurs along midlevel
frontogenesis with strong warm air advection and moisture influx
through the dendritic growth layer to cause additional
enhancement. 1-2 inches per hour is anticipated with this
frontogenesis band, with perhaps 2-3 inches per hour in the
Poconos-Southern Catskills. Add to this, increasing winds out of
the northeast later Monday, veering north-northwest into
Tuesday, with gusts frequently 15-25 mph or so. This will cause
areas of blowing and drifting snow.

Given all of this, another tier of counties was added to the
Winter Storm Warning with 10-15 inches now anticipated from the
eastern Southern Tier through Delaware County. Northeast PA and
Sullivan County NY meanwhile, there is even higher confidence
for double digit snow amounts; and highest elevations
especially towards Poconos could reach 2 feet or so. Meanwhile,
a Winter Storm Watch is in effect from Steuben County through
the Finger Lakes and counties along to just south of the NY
Thruway, for potential long duration snow and blowing snow late
Monday through Tuesday. There is less confidence in the details
on this, but significant synoptic-wrap around of Atlantic
moisture occurs and eventually lake enhancement as well.
Orographic lift will also play a role for these counties. While
hourly snowfall rates will not be as much as further southeast,
the long duration could easily add up to 6-12 inches in the
Watch zones. The snow will tend to be even drier too, compared
to further southeast, which will mean it will be more prone to
blowing and drifting in the gusty winds.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
430 PM Update...
Snow and blowing snow will persist Tuesday, though gradually
focusing more towards lake-enhanced/topographical areas of
Central New York. Even with snow ending in Northeast PA, north-
northwest winds will frequently gust 15-25 mph or so to cause
blowing and drifting of the newfallen snow.

The low will be stacked vertically over the Northeast, with an
immense footprint of cyclonic flow around it in the eastern U.S.
and Canada. Atlantic moisture will thus wrap around it as the
low center slogs up from the Chesapeake Tuesday to New England
Wednesday. Thus, gusty winds and snow showers, enhanced by Lake
Ontario at times, will continue even Tuesday night into
Wednesday. Accumulations will be negligible in Northeast PA-
Southern Catskills, but a few to several additional inches could
occur further north, especially southeast of Lake Ontario.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
3 PM update...
Little change. Lake effect snow Wednesday night with lows around
20. A brief dry break Thursday with highs in the 30s. Thursday
night snow returns ahead of multiple fronts as a surface low
lifts northeast through the Great Lakes. Friday snow changes to
a mix as low level temperatures rise above freezing. The
weekend will continue to be unsettled but slightly colder. More
snow than anything else but amounts will be light.

previous discussion...
Northerly flow will back around to the NW Wednesday night. Snow
showers associated with the deformation zone of the departing
system will diminish, but lake effect snow showers will persist
for a time, mainly over north-central NY state. Sharp upper
level ridging and collocated surface right will move across the
northeast on Thursday, with some brief clearing possible as
fetch off the lakes becomes interrupted.

Heading into the weekend, longer range models are in fair
agreement on carving out a broad trough over the Canadian
Prairies and Central U.S., with ridging off the east coast.
Southwest flow aloft will set the stage for a series of upper
level disturbances to move up the Appalachians, focused on
Friday and Saturday. Precipitation could be a bit of a wintry
mess followed by snow as temperatures drop again with Arctic air
poised to invade the Great Lakes beyond Saturday.

&&

.AVIATION /02Z MONDAY THROUGH FRIDAY/...
Snow from a winter storm will bring widespread IFR-or-worse
conditions through the majority of the TAF period. The
exceptions will likely be at KSYR and KRME, where primarily VFR
conditions are expected to persist. KAVP will have the best
chance for seeing SN+ and associated 1/4SM visbys, especially by
Monday afternoon. There will be some improvement from the west
starting at around 13Z in South-Central NY before conditions
deteriorate again by the late afternoon.

Winds will be mainly easterly at 5-10 kts through Monday
morning. Then picking up to 10-15 knots and gusts up to 20 knots
throughout the afternoon, especially at KAVP and KBGM. This may
bring areas of blowing and drifting snow as well.

Outlook...

Monday night through Tuesday night...Restrictions likely in
snow and lower ceilings.

Wednesday through Wednesday night...Restrictions possible in
lake effect snow for CNY. KAVP should be VFR.

Thursday...Mainly VFR.

Thursday night through Friday...restrictions likely with snow
changing to a mix of snow and rain.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Winter Storm Warning until 1 PM EST Tuesday for PAZ038>040-043-
     044-047-048-072.
NY...Winter Storm Warning until 7 PM EST Tuesday for NYZ024-055>057-
     062.
     Winter Storm Watch from Monday morning through Tuesday evening
     for NYZ015>018-022-023-025-036-037-044>046.
     Winter Weather Advisory until 10 AM EST Monday for NYZ022.

&&

SYNOPSIS...MDP/MPH
NEAR TERM...DJP/MDP
SHORT TERM...MDP
LONG TERM...MPH/TAC
AVIATION...BJG
Hazardous weather outlook, Jan 31, 4:01 PM EST, 7 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
401 PM EST Sun Jan 31 2021

PAZ038>040-043-044-047-048-072-012115-
Bradford-Susquehanna-Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-
Southern Wayne-
401 PM EST Sun Jan 31 2021

...WINTER STORM WARNING IN EFFECT UNTIL 1 PM EST TUESDAY...

This Hazardous Weather Outlook is for northeast Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ024-055>057-062-012115-
Chemung-Tioga-Broome-Delaware-Sullivan-
401 PM EST Sun Jan 31 2021

...WINTER STORM WARNING IN EFFECT UNTIL 7 PM EST TUESDAY...

This Hazardous Weather Outlook is for central New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ015>018-023-025-036-037-044>046-012115-
Yates-Seneca-Southern Cayuga-Onondaga-Schuyler-Tompkins-Madison-
Southern Oneida-Cortland-Chenango-Otsego-
401 PM EST Sun Jan 31 2021

...WINTER STORM WATCH IN EFFECT FROM MONDAY MORNING THROUGH TUESDAY
EVENING...

This Hazardous Weather Outlook is for central New York.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ022-012115-
Steuben-
401 PM EST Sun Jan 31 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 AM EST MONDAY...
...WINTER STORM WATCH IN EFFECT FROM MONDAY MORNING THROUGH TUESDAY
EVENING...

This Hazardous Weather Outlook is for central New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.
   Winter Storm Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ009-012115-
Northern Oneida-
401 PM EST Sun Jan 31 2021

This Hazardous Weather Outlook is for central New York.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jan 31, 10:03 PM EST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1003 PM EST SUN JAN 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     SNOW             TUNKHANNOCK             41.54N 75.95W
01/31/2021  M2.0 INCH        WYOMING            PA   PUBLIC

&&

BJG
Local storm report, Jan 31, 10:35 PM EST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1035 PM EST SUN JAN 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     SNOW             2 WSW WAVERLY           42.00N 76.58W
01/31/2021  M2.2 INCH        CHEMUNG            NY   TRAINED SPOTTER

&&

BJG
Local storm report, Jan 31, 10:38 PM EST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1038 PM EST SUN JAN 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     SNOW             NWS BINGHAMTON          42.21N 75.98W
01/31/2021  M0.5 INCH        BROOME             NY   OFFICIAL NWS OBS

&&

BJG
Local storm report, Jan 31, 11:06 PM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1106 PM EST SUN JAN 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     SNOW             EDWARDSVILLE            41.26N 75.91W
01/31/2021  M3.8 INCH        LUZERNE            PA   TRAINED SPOTTER

&&

BJG
Local storm report, Jan 31, 11:08 PM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1108 PM EST SUN JAN 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     SNOW             NINEVEH                 42.20N 75.60W
01/31/2021  M0.5 INCH        CHENANGO           NY   PUBLIC

&&

BJG
Local storm report, Jan 31, 11:12 PM EST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1112 PM EST SUN JAN 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1038 PM     SNOW             PARKSVILLE              41.85N 74.77W
01/31/2021  M1.6 INCH        SULLIVAN           NY   TRAINED SPOTTER

&&

BJG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter storm. Local standard time, as filed.

Winter Storm, Luzerne

When
February 1, 12:00 AM EST to February 2, 2:00 PM EST
Where
Luzerne forecast zone
Reported by
Trained Spotter
Coordinates
41.177, -75.989 (the zone’s center; the record gives no point)

Snow accumulated 17 to 24 inches.

Winter Storm, Bradford

When
February 1, 12:00 AM EST to February 3, 4:00 AM EST
Where
Bradford forecast zone
Reported by
Trained Spotter
Coordinates
41.789, -76.515 (the zone’s center; the record gives no point)

Snow accumulated 15 to 21 inches.

Winter Storm, Southern Wayne

When
February 1, 12:00 AM EST to February 2, 3:00 PM EST
Where
Southern Wayne forecast zone
Reported by
Trained Spotter
Coordinates
41.649, -75.303 (the zone’s center; the record gives no point)

Snow accumulated 18 to 35 inches.

Winter Storm, Pike

When
February 1, 12:00 AM EST to February 2, 3:00 PM EST
Where
Pike forecast zone
Reported by
Trained Spotter
Coordinates
41.332, -75.034 (the zone’s center; the record gives no point)

Snow accumulated 20 to 35 inches.

Winter Storm, Lackawanna

When
February 1, 12:00 AM EST to February 2, 2:00 PM EST
Where
Lackawanna forecast zone
Reported by
Trained Spotter
Coordinates
41.437, -75.609 (the zone’s center; the record gives no point)

Snow accumulated 14 to 33 inches.

Winter Storm, Wyoming

When
February 1, 12:00 AM EST to February 2, 2:00 PM EST
Where
Wyoming forecast zone
Reported by
Trained Spotter
Coordinates
41.518, -76.016 (the zone’s center; the record gives no point)

Snow accumulated 13 to 19 inches.

Winter Storm, Susquehanna

When
February 1, 12:00 AM EST to February 2, 1:00 PM EST
Where
Susquehanna forecast zone
Reported by
Trained Spotter
Coordinates
41.821, -75.801 (the zone’s center; the record gives no point)

Snow accumulated 8 to 19 inches.

Winter Storm, Northern Wayne

When
February 1, 12:00 AM EST to February 2, 2:00 PM EST
Where
Northern Wayne forecast zone
Reported by
Trained Spotter
Coordinates
41.649, -75.303 (the zone’s center; the record gives no point)

Snow accumulated 14 to 20 inches.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2021Every state in 2021This day in weather historyWarnings in Pennsylvania, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 944361, 944362, 944363, 944364, 944365, 944366, 944367, 944368.